Ohio, 2022

Flooding and Damaging Winds in Ohio, June 17 to 18, 2022

June 17 to 18, 2022 · NWS RLX · 8 events in 3 counties and zones

A cold front encroaching the Ohio Valley on the afternoon of June 17th ran into favorable conditions for strong to severe thunderstorms thanks to abnormally warm temperatures and sufficient low level moisture. Multiple instances of downed trees were observed throughout Lawrence County in response to damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front encroaching the Ohio Valley on the afternoon of June 17th ran into favorable conditions for strong to severe thunderstorms thanks to abnormally warm temperatures and sufficient low level moisture. Multiple instances of downed trees were observed throughout Lawrence County in response to damaging wind gusts. Heavy downpours, coupled with previous rainfall from days prior, led to Duck Creek and the Little Muskingum River rising out of their banks through the evening hours of the 17th and into the next day. This resulted in minor flooding along adjacent local roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 12:45 AM EST, 14 minutes earlier.

Area forecast discussion, Jun 17, 12:45 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
145 AM EDT Fri Jun 17 2022

.SYNOPSIS...
Thunderstorms continue into the night. Cold front Friday with
additional storms. High pressure brings dry,cooler weather this
weekend. Heat and some humidity return next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 820 PM thursday...

Temperatures and heat indices are lowering across the area this
evening; therefore, the heat advisory has been allowed to
expire. Have made a few more changes to the evening's PoPs to
better reflect the current track of showers/storms. No other
changes are needed at this time.

As of 605 PM Thursday...

Showers and thunderstorms are approaching our northwestern
border this evening and are expected to gradually spread further
into the area through tonight. Have updated PoPs for the
evening to better reflect the current location and timing of
showers and storms. Otherwise, the current forecast remains on
track with no significant changes needed at this time.

As of 120 PM Thursday...

Latest surface map shows a stationary front to the east of our area
with a cold front located to the northwest.  The storms that
developed across portions of our mountain counties earlier this
morning had pushed east of our area.

The surface front is expected to approach the area tonight before
pushing southeast on Friday.

While not much precipitation is associated with the front at this
time. models suggest showers and storms will develop along the
boundary and push into portions of southeast Ohio and the northern
lowland counties of West Virginia this evening.  Other more isolated
storms may develop just about anywhere else across the area this
afternoon and evening.

SPC has indicated there is a slight risk of severe thunderstorms
across the northern half of our area with a marginal risk across the
south. Looking at 12 UTC upper air obs from the region, mid-level
lapse rates are fairly steep and the overall atmosphere should be
able to support strong to possibly severe storms.  For greater
detail, please see the latest SPC Day one outlook.../SWODY1/.

WPC also has indicated that portions of the region have a marginal
risk of excessive rainfall.  With PWAT values in excess of 1.5
inches, we will have to monitor for any water issues.

There should be a minimum in convective activity for a period of
time tonight. However, a weak mid-level wave is forecast to move
across the area on Friday. The combination of the cold front, this
feature and a warm moist unstable airmass suggests additional
storms should develop along and ahead the boundary as it pushes
southeast.

Highs on Friday are forecast to still be above normal.  However,
they should be several degrees cooler. These cooler temperatures
and drier air behind the front should result in Heat Index
values only in the 80s and low 90s.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 310 PM Thursday...

A stout late spring cold front exits right at the start of this
short term period, Friday evening, taking the last of any
showers and thunderstorms southeast, out of the area. Models
indicate sufficiently dry low level air to preclude significant
fog or stratus, although forecast soundings do suggest there
can be stratus or stratocu in the mountains into Saturday
morning.

Otherwise, high pressure building in large and in charge from
the northwest by Sunday carries with it the promise of relief
from both the heat, and the thunderstorms.

Central guidance shows temperatures dropping below normal this
weekend, especially Saturday and Saturday night, trending a bit
lower than the previous package.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 310 PM Thursday...

The heat, and eventually the humidity, return next week, as
ridging builds aloft. With that, the chance for showers, and
afternoon and evening thunderstorms, encroaches northeast
portions of the forecast area Monday night through Tuesday, as a
warm front scoots across the Great Lakes and upper Ohio Valley,
and then farther south through midweek, as the humidity
increases, and a cold front arrives from the northwest. However,
the chance for precipitation should diminish, or at least
retreat northward, for the overnight and early morning hours, on
loss of heating.

Central guidance indicates temperatures returning well above
normal, but with only a gradual and modest increase in dew
points, into the mid to upper 60s across the lowlands for
midweek.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 140 AM Friday...

For now through the late morning, skies should remain fairly
clear and surface flow may decouple in certain areas, which
will allow for some possible patchy fog. This may affect sites
such as HTS/PKB, but confidence is low that any restrictions
come to fruition, therefore left mention out of TAFs.
Thereafter, VFR will be generally be the predominant category
although there will be chances for convection during the late
morning to late afternoon where a shower/storm may impact the
terminal with some temporary MVFR or worse conditions. A cold
front will move through from northwest to southeast and change
wind direction around the late afternoon out of the northwest.
Gusts up to 20KT+ can be expected during frontal passage where
each site could see at least 20KT during the early to late
afternoon. Thereafter, things will clear out by evening and
promote a fairly clear sky overnight. Surface flow will stay
elevated out of the northwest enough to prevent any fog
development for Saturday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Patchy valley fog could be possible this
morning. Timing/extent of showers and storms this afternoon may
vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                        FRI 06/17/22
UTC 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
EDT 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z SATURDAY...
River Valley Fog with IFR conditions may occur Sunday morning
and again Monday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/TRM/JLB
NEAR TERM...JSH/JLB/GW
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JZ
Hazardous weather outlook, Jun 17, 12:06 AM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
106 AM EDT Fri Jun 17 2022

KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-039-040-
525-526-180515-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Randolph-Southeast Randolph-
106 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northeast West Virginia, northern West Virginia and western West
Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034-515>524-
180515-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
106 AM EDT Fri Jun 17 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Marginal Risk for severe thunderstorms exists for Friday. Damaging
winds and large hail will be the main hazards, but localized
flooding issues will also be possible in areas of heavy rain or for
locations that receive multiple storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 16, 11:00 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1200 AM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     PENNSBORO               39.28N 80.97W
06/16/2022                   RITCHIE            WV   911 CALL CENTER

            REPORTS OF MULTIPLE TREES DOWN.

0850 PM     TSTM WND DMG     HARRISVILLE             39.21N 81.05W
06/16/2022                   RITCHIE            WV   911 CALL CENTER

            REPORTS OF MULTIPLE TREES DOWN.

&&
Local storm report, Jun 16, 11:13 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1213 AM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     5 NW NORTH BEND STATE P 39.29N 81.17W
06/16/2022                   RITCHIE            WV   PUBLIC

            REPORT OF TREE DOWN NEAR DOUGLAS RUN. PHOTO
            WITH REPORT ON SOCIAL MEDIA.

&&

JLB
Special weather statement, Jun 16, 11:16 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
1216 AM EDT Fri Jun 17 2022

WVZ516-518-170445-
Southeast Raleigh WV-Southeast Fayette WV-
1216 AM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of east central Raleigh
and south central Fayette Counties through 1245 AM EDT...

At 1215 AM EDT, Doppler radar was tracking a strong thunderstorm near
Sandstone, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Meadow Bridge.

This includes Interstate 64 in West Virginia between mile markers 127
and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3768 8090 3769 8090 3771 8093 3772 8095
      3771 8096 3779 8112 3788 8107 3786 8084
      3782 8094 3777 8089 3776 8089 3774 8092
      3772 8089 3771 8089 3769 8088 3768 8088
TIME...MOT...LOC 0415Z 288DEG 25KT 3780 8099

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

08
Local storm report, Jun 16, 11:45 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1245 AM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             SISTERSVILLE            39.56N 81.00W
06/16/2022  E1.00 INCH       TYLER              WV   PUBLIC

            QUARTER SIZE HAIL REPORTED. PHOTO INCLUDED
            WITH SOCIAL MEDIA REPORT.

&&

JLB
Local storm report, Jun 17, 12:09 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR TIME
NATIONAL WEATHER SERVICE CHARLESTON WV
109 AM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      MACKSBURG               39.63N 81.46W
06/16/2022                   WASHINGTON         OH   OTHER FEDERAL

            DUCK CREEK FLOODING.

&&
Local storm report, Jun 17, 12:09 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
109 AM EDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      MACKSBURG               39.63N 81.46W
06/16/2022                   WASHINGTON         OH   OTHER FEDERAL

            DUCK CREEK FLOODING.

&&

The radar

The Pittsburgh radar (KPBZ), 146 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flood. Local standard time, as filed.

Flood, Washington

When
June 17, 12:59 AM EST to June 18, 10:40 AM EST
Where
Washington County, 0.42 mi NE of Macksburg to 0.33 mi ENE of Macksburg
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
39.635, -81.465

Duck Creek in the town of Macksburg rose above its 13 foot bankfull level during the early morning hours of June 17th due to heavy rainfall from the previous day. The creek crested at 15.63 feet late in the morning and only returned to its banks the next day on June 18th. High water was observed along State Route 81 and Broad Street as well as campgrounds located close to the gage.

Flood, Washington

When
June 17, 1:00 AM EST to 3:01 PM EST
Where
Washington County, 0.63 mi SW of Bloomfield to 0.7 mi SW of Bloomfield
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
39.563, -81.208

The Little Muskingum River in Bloomfield rose above its 16 foot bankfull level just after midnight on June 17th in response to rainfall from the previous day. The river crested at 18.38 feet later that morning and returned to its banks a few hours later. This resulted in minor flooding at the intersection of Route 26 and Route 260 near Bloomfield, as well as low lying hay fields adjacent to the river.

Flood, Athens

When
June 17, 6:29 AM EST to June 18, 4:28 PM EST
Where
Athens County, 23.8 mi E of Plantsville to 24.27 mi ENE of Plantsville
Cause
Heavy Rain
Property damage
$750
Reported by
River/Stream Gage
Coordinates
39.508, -81.430

In the town of Whipple, Duck Creek rose above its 12 foot bankfull level just before sunrise on June 17th. The creek crested at 17.54 that same evening and returned to its banks on the afternoon of June 18th. While out of its banks, several state and local roads were flooded along the creek, including State Routes 26, 281, and 145.

Thunderstorm Wind, Lawrence

When
June 17, 1:03 PM EST
Where
Lawrence County, 0.54 mi E of Coal Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
38.500, -82.640

Numerous trees and power lines were blown down throughout the town of Coal Grove.

Thunderstorm Wind, Lawrence

When
June 17, 1:03 PM EST
Where
Lawrence County, 0.88 mi NW of Coryville
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
38.540, -82.680

In Coryville, power lines were broken and blown down.

Thunderstorm Wind, Lawrence

When
June 17, 1:05 PM EST
Where
Lawrence County, 2.57 mi WSW of Rock Camp
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.510, -82.590

Multiple trees were downed in the township of Perry.

Thunderstorm Wind, Lawrence

When
June 17, 1:10 PM EST
Where
Lawrence County, 0.88 mi SE of Pine Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.610, -82.690

Multiple trees were blown down in the Elizabeth township.

Thunderstorm Wind, Lawrence

When
June 17, 8:15 PM EST
Where
Lawrence County, 1.08 mi E of Dobbston
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
38.550, -82.400

One tree was blown down in the town of Windsor.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035241, 1035226, 1035225, 1031424, 1031428, 1031422, 1031429, 1031431.